Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 173, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2016, 6:24 PM EDT for Grayson County, Virginia; 4 counties in North Carolina. It was in force for 66 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2016, 6:24 PM EDT (22:24 UTC)
- Expired
- Jul 8, 2016, 7:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:38 PM EDT | TSTM WND DMG | Reese, NC | AROUND THIRTY TO FOURTY TREES DOWN IN REESE AND ZIONVILLE AND IN OTHER AREAS OF WESTERN WATAUGA COUNTY...ENTERED REESE AT 638 PM AND CROSSED ZIONVILLE AT 643 PM |
| Jul 8, 6:45 PM EDT | TSTM WND DMG | 4 N Boone, NC | MULTIPLE TREES DOWN ALONG ROUTE 194 NEAR MEAT CAMP ROAD |
| Jul 8, 6:45 PM EDT | TSTM WND DMG | Boone, NC | *** 1 INJ *** EXTENSIVE DAMAGE REPORTED ACROSS THE ENTIRE COUNTY BETWEEN ABOUT 630 AND 700 PM. FURTHER INVESTIGATION REVEALED ONLY 1 INJURY IN WATAUGA COUNTY. |
| Jul 8, 6:45 PM EDT | TSTM WND DMG | Boone, NC | *** 3 INJ *** EXTENSIVE DAMAGE REPORTED ACROSS THE ENTIRE COUNTY BETWEEN ABOUT 630 AND 700 PM. SEVERAL INJURIES HAVE BEEN REPORTED BUT EXACT NUMBERS ARE NOT AVAILABLE. |
| Jul 8, 6:48 PM EDT | TSTM WND DMG | 6 Ne Blowing Rock, NC | MULTIPLE TREES DOWN ALONG BAMBOO ROAD AND DEERFIELD ROAD |
| Jul 8, 6:55 PM EDT | TSTM WND DMG | Boone, NC | NUNEROUS TREES AND POWER LINES DOWN. WIND GUSTS ESTIMATED AT 60 MPH OR GREATER BY TRAINED SPOTTER. |
| Jul 8, 6:55 PM EDT | TSTM WND GST 63 | 5 Nne Blowing Rock, NC | MEASURED WIND GUST OF 63 MPH AT KTNB LOCATED IN BOONE NORTH CAROLINA |
| Jul 8, 6:58 PM EDT | TSTM WND DMG | 4 Nnw Banner Elk, NC | |
| Jul 8, 7:09 PM EDT | TSTM WND DMG | Millers Creek, NC | MULTIPLE POWER LINES AND TREES DOWN IN MILLERS CREEK |
| Jul 8, 7:12 PM EDT | TSTM WND DMG | 5 W North Wilkesboro, NC | SEVERAL TREE LIMBS DOWN AND DIME SIZED HAIL FELL |
| Jul 8, 7:14 PM EDT | TSTM WND DMG | 2 Ne Elkville, NC | SEVERAL TREES AND POWERLINES DOWN ON A FARM NEAR FERGUSON AND A ROOF BLOWN OFF A BUILDING |
| Jul 8, 7:15 PM EDT | TSTM WND DMG | 2 Wnw Boomer, NC | SEVERAL ONE FOOT IN DIAMETER PINE TREES BLOWN DOWN ON GREEN MEADOW LANE |
| Jul 8, 7:15 PM EDT | TSTM WND DMG | 4 W Millers Creek, NC | SEVERAL TREES DOWN OF AT LEAST 6 INCHES IN DIAMETER. |
| Jul 8, 7:16 PM EDT | TSTM WND DMG | 3 Nnw Boomer, NC | SEVERAL TREE TOPS SNAPPED BY THUNDERSTORM WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:53 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
830
WUUS51 KRNK 082224
SVRRNK
NCC005-009-189-193-VAC077-082330-
/O.NEW.KRNK.SV.W.0173.160708T2224Z-160708T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WILKES COUNTY IN NORTH CAROLINA...
WATAUGA COUNTY IN NORTH CAROLINA...
WESTERN ALLEGHANY COUNTY IN NORTH CAROLINA...
ASHE COUNTY IN NORTH CAROLINA...
WESTERN GRAYSON COUNTY IN VIRGINIA...
* UNTIL 730 PM EDT
* AT 624 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WHITETOP TO 7 MILES WEST OF MOUNTAIN CITY TO
NEAR ELIZABETHTON...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BOONE...
SPARTA...
JEFFERSON...
WEST JEFFERSON...
AND BLOWING ROCK.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3636 8180 3634 8177 3634 8171 3641 8174
3647 8170 3653 8171 3659 8168 3666 8155
3670 8154 3676 8125 3648 8110 3603 8125
3601 8134 3607 8141 3612 8155 3611 8181
3616 8183 3621 8191 3626 8189 3629 8192
TIME...MOT...LOC 2224Z 277DEG 40KT 3661 8157 3645 8195 3640 8221
HAIL...<.75IN
WIND...60MPH
$$
JJM4 follow-up statements
179
WWUS51 KRNK 082245
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT FRI JUL 8 2016
NCC005-009-189-193-VAC077-082330-
/O.CON.KRNK.SV.W.0173.000000T0000Z-160708T2330Z/
WILKES NC-WATAUGA NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-
645 PM EDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR
WESTERN WILKES...WATAUGA...WESTERN ALLEGHANY...ASHE AND WESTERN
GRAYSON COUNTIES...
AT 645 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MOUTH OF WILSON TO ASHLAND TO 7 MILES NORTHWEST OF
PEORIA...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BOONE...
SPARTA...
JEFFERSON...
WEST JEFFERSON...
AND BLOWING ROCK.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3636 8180 3634 8177 3634 8171 3641 8174
3647 8170 3653 8171 3659 8168 3666 8155
3670 8154 3676 8125 3648 8110 3603 8125
3601 8134 3607 8141 3612 8155 3611 8181
3616 8183 3621 8191 3626 8189 3629 8192
TIME...MOT...LOC 2245Z 277DEG 40KT 3658 8130 3642 8168 3637 8194
HAIL...1.00IN
WIND...60MPH
$$
JJM141
WWUS51 KRNK 082259
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT FRI JUL 8 2016
NCC005-009-189-193-VAC077-082330-
/O.CON.KRNK.SV.W.0173.000000T0000Z-160708T2330Z/
WILKES NC-WATAUGA NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-
659 PM EDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR
WESTERN WILKES...EASTERN WATAUGA...WESTERN ALLEGHANY...ASHE AND
WESTERN GRAYSON COUNTIES...
AT 658 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BRIDLE CREEK TO NEAR GRASSY CREEK TO NEAR WEST
JEFFERSON TO DEEP GAP...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTS EXTENSIVE TREE DAMAGE IN
PORTIONS OF WATAUGA COUNTY.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BOONE...
SPARTA...
JEFFERSON...
WEST JEFFERSON...
AND BLOWING ROCK.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS PARTS OF THE NORTH CAROLINA HIGH COUNTRY. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3653 8171 3659 8168 3666 8155 3670 8154
3676 8125 3648 8110 3603 8125 3601 8134
3607 8141 3612 8155 3611 8169 3612 8173
3634 8171 3635 8171 3647 8170
TIME...MOT...LOC 2258Z 276DEG 40KT 3665 8123 3653 8138 3641 8154 3623
8151
HAIL...1.00IN
WIND...60MPH
$$
JJM249
WWUS51 KRNK 082315
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT FRI JUL 8 2016
NCC189-VAC077-082324-
/O.CAN.KRNK.SV.W.0173.000000T0000Z-160708T2330Z/
WATAUGA NC-GRAYSON VA-
715 PM EDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR
EASTERN WATAUGA AND WESTERN GRAYSON COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. GUSTY WINDS AND
HEAVY RAINFALL REMAINS A THREAT IN THIS AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3607 8141 3658 8140 3657 8115 3648 8110
3603 8125 3601 8134
TIME...MOT...LOC 2314Z 277DEG 40KT 3663 8104 3651 8119 3639 8135 3621
8132
$$
NCC005-009-193-082330-
/O.CON.KRNK.SV.W.0173.000000T0000Z-160708T2330Z/
WILKES NC-ALLEGHANY NC-ASHE NC-
715 PM EDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR
CENTRAL WILKES...WESTERN ALLEGHANY AND EASTERN ASHE COUNTIES...
AT 714 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BAYWOOD TO STRATFORD TO NEAR WAGONER TO NEAR WILBAR...
MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
SPARTA...
LAUREL SPRINGS...
WILBAR...
BOOMER...
AND MC GRADY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS WATAUGA COUNTY. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3607 8141 3658 8140 3657 8115 3648 8110
3603 8125 3601 8134
TIME...MOT...LOC 2314Z 277DEG 40KT 3663 8104 3651 8119 3639 8135 3621
8132
HAIL...1.00IN
WIND...70MPH
$$
JJM545
WWUS51 KRNK 082324
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT FRI JUL 8 2016
NCC005-009-193-082332-
/O.EXP.KRNK.SV.W.0173.000000T0000Z-160708T2330Z/
WILKES NC-ALLEGHANY NC-ASHE NC-
724 PM EDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL WILKES...WESTERN ALLEGHANY AND EASTERN ASHE COUNTIES WILL
EXPIRE AT 730 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
BE ADVISED THAT...WHILE THIS WARNING HAS ENDED...A SEVERE
THUNDERSTORM WARNING IS IN EFFECT FOR THE EASTERN PORTIONS OF WILKES
AND ALLEHANY COUNTIES.
LAT...LON 3607 8141 3658 8140 3657 8115 3648 8110
3603 8125 3601 8134
TIME...MOT...LOC 2321Z 277DEG 40KT 3663 8104 3651 8119 3639 8135 3621
8132
$$
JJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 8, 4:05 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
405 PM EDT FRI JUL 8 2016
.SYNOPSIS...
Low pressure crossing the Great Lakes will push a cold front into
the Ohio Valley tonight, then closer to the mid Atlantic region
on Saturday. This front will remain in the area through Tuesday.
High pressure stays over the Gulf of Mexico through the end of the
weekend, with another high building over the northeast United
States on Monday and Tuesday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 405 PM EDT Friday...
Flash Flood Watch remains in effect until Midnight for Southeast
West Virginia and Tazewell county in Southwest Virginia.
Severe Thunderstorm Watch 360 remains in effect until 10 pm
tonight.
MCV and associated convective cluster will move southeast across our
region this afternoon into tonight. Showers and thunderstorms
with rainfall rates of 2-3 inches per hour possible. Flash flood
watch placed in an area with lower FFG guidance and wet antecedent
conditions. The potential exists for watch to be expanded further
if conditions warrant. The orientation, movement and any training
of storms may result in flooding.
There is also the severe potential with thunderstorms this afternoon
into tonight. The line of convection across southern West Virginia
will maintain forward propagation and a damaging winds and hail
threat. Storms are moving into unstable airmass and the turn to
the southeast of the cluster has started this afternoon.
A cold front will bring another opportunity for showers and
thunderstorms as it crosses late tonight. Questions remain on
the strength of convection with the loss of solar heating and
stabilization behind first round of convection. The combination of
low level moisture and light winds will result in pockets of fog
overnight. Low temperatures tonight will range from the mid 60s in
the west to the lower 70s in the east.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 200 PM EDT Friday...
Main wave will pushing east by Saturday morning with models showing
some convection possible in the nw flow behind it southwest VA into
the NC mountains during the day. Will focus chance pops here with
slight chance along western slopes of WV with little/no threat
elsewhere.
Mainly dry as we head into Saturday night-Sunday with temperatures
sliding back to normal. We are looking at another shortwave entering
the area Monday with the 00z ECM more robust than the GFS/NAM and
faster. Could be active Monday if the ECMWF is right. Still decent
support and signals in all models to have 30-45 pops Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 120 PM EDT Friday...
Keeping close to a blend of previous forecast and trend warmer as
models favoring northward flavor for 5h pattern and frontal
boundary. Looks like a decent wave moves across Monday night into
Tuesday with 00z ECMWF more progressive with the upper flow and
slower than the 12z GFS. Keeping pops chance range with 30-45 range.
Variation on track of the low and any convective system is still
questionable.
Once this passes, the upper pattern stays similar with main track of
systems from the Northern Rockies to the Great Lakes. Any sharper
trough or mesoscale convective system could see to the area getting
chance of storms each day through Thursday-Friday, but models are
not in good agreement so will nudge pops higher during the day and
less at night after Tuesday. The 12z GFS still favors 5h heights
lower than the 00z ECMWF by the end of the week. Nonetheless expect
typical mid July weather.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Friday...
MCV and associated convective cluster will drop southeast across
southwest Virginia and northwest North Carolina this afternoon
into tonight. Scattered MVFR/isolated IFR showers and
thunderstorms will develop and move eastward across our region
this afternoon into tonight. Any of the stronger showers and
thunderstorms may have locally heavy rains and wind gusts up to 40
knots. Outside of convection, westerly winds may gust up to 25
knots this afternoon into this evening. Convection and winds will
diminish this evening into tonight. Isolated mvfr showers or
thunderstorms may be possible in the west on Saturday.
Medium confidence on ceilings,visibilities and winds during the
taf period.
Extended aviation discussion...
Convection should be on the decrease Saturday night into
Sunday as the shortwave track and associated frontal
boundary/baroclinic zone shift to our south. Still potential for
some isolated to scattered pop-up convection with diurnal heating,
but main threat should shift into the Southeast states over the
weekend. Frontal boundary will drift back north early next week
with increasing threat for convection at that time. Mostly VFR
conditions expected for the weekend outside of late night/early
morning fog and MVFR cigs in areas of scattered
showers/thunderstorms during the afternoons/evenings. Given a
change from W-NW flow aloft to SW flow aloft and weak
dynamics/flow aloft, a pattern of more diurnal/mountain convection
seems more favorable.
&&
.HYDROLOGY...
Mesoscale convective system to move into portions of SE WV into
far SW VA this afternoon with rainfall rates of 2-3 inches per
hour possible. Orientation of the convection should be more north
to south than east to west, limiting training but given lower FFG
guidance and wet antecedent conditions will hoist a flash flood
watch for SE WV into Tazewell County VA til midnight. Potential
exists for this to be expanded further if conditions warrant,
especially southward over the rest of SW VA west of I-77 into the
NC mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007.
NC...None.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
507-508.
&&
SYNOPSIS...AMS
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK
HYDROLOGY...WPHazardous weather outlook, Jul 8, 5:10 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 510 AM EDT FRI JUL 8 2016 NCZ004>006-020-VAZ033-034-043>047-058-059-091000- STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 510 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT IS DAMAGING WINDS. LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS. TEMPERATURES WILL BE HOT THIS AFTERNOON WITH HEAT INDEX VALUES REACHING AROUND 100 DEGREES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ007-009>020-022>024-032-035-WVZ042>044-507-508- 091000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-AMHERST-MERCER-SUMMERS- MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 510 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT IS DAMAGING WINDS. LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 8, 5:44 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG PETERSTOWN 37.40N 80.82W
07/08/2016 GILES VA BROADCAST MEDIA
A LARGE TREE WAS BLOWN DOWN. THIS REPORT WAS SUBMITTED BY
A MEMBER OF THE PUBLIC AND RELAYED THROUGH LOCAL MEDIA.
0420 PM TSTM WND DMG PICKAWAY 37.63N 80.52W
07/08/2016 MONROE WV BROADCAST MEDIA
A LARGE TREE LIMB WAS BLOWN DOWN IN THE COMMUNITY OF
PICKAWAY. THIS REPORT WAS SUBMITTED BY A MEMBER OF THE
PUBLIC AND RELAYED BY LOCAL MEDIA.
0505 PM TSTM WND DMG 5 E CATAWBA 37.38N 80.02W
07/08/2016 ROANOKE VA TRAINED SPOTTER
TWO TREES WERE BLOWN DOWN ALONG WITH LARGE LIMBS FROM
SEVERAL OTHER TREES.
&&
16Special weather statement, Jul 8, 5:44 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT FRI JUL 8 2016
VAZ009-082230-
SMYTH-
544 PM EDT FRI JUL 8 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN SMYTH COUNTY...
AT 543 PM EDT...A STRONG THUNDERSTORM PRODUCING TORRENTIAL DOWNPOURS
WAS OVER ALLISON GAP...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...
SALTVILLE...
BROADFORD...
MARION WYTHEVILLE...
AND ALLISON GAP.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3695 8182 3698 8171 3693 8168 3694 8167
3699 8158 3702 8147 3699 8148 3701 8144
3690 8133 3683 8129 3684 8175 3693 8183
TIME...MOT...LOC 2143Z 264DEG 17KT 3689 8181
JJMLocal storm report, Jul 8, 5:50 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 1 NNE PIPESTEM 37.54N 80.96W
07/08/2016 SUMMERS WV BROADCAST MEDIA
A TREE WAS BLOWN DOWN ONTO A CAR ALONG ROUTE 20 NEAR THE
COMMUNITY OF PIPESTEM. THIS REPORT WAS SUBMITTED BY A
MEMEBER OF THE PUBLIC AND RELAYED THROUGH LOCAL MEDIA.
&&
16Local storm report, Jul 8, 6:06 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 ESE PENHOOK 36.96N 79.58W
07/08/2016 PITTSYLVANIA VA PUBLIC
A LARGE TREE WAS BLOWN DOWN ONTO A FENCE.
&&
16Special weather statement, Jul 8, 6:08 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT FRI JUL 8 2016
NCZ001-002-018-019-082315-
WILKES-WATAUGA-ASHE-ALLEGHANY-
608 PM EDT FRI JUL 8 2016
...AN AREA OF NUMEROUS STRONG THUNDERSTORMS WILL AFFECT WESTERN
WILKES...WATAUGA...WESTERN ALLEGHANY AND ASHE COUNTIES...
AT 607 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR ABINGDON...
MOVING EAST AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
WILKESBORO...
JEFFERSON...
WEST JEFFERSON...
AND BLOWING ROCK.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...AND A WARNING MAY NEED TO BE ISSUED
LATER...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3602 8135 3604 8140 3607 8141 3612 8155
3611 8181 3616 8183 3621 8190 3629 8192
3630 8190 3636 8180 3634 8177 3634 8171
3638 8173 3639 8170 3653 8171 3659 8168
3657 8114 3603 8119 3603 8127 3600 8132
TIME...MOT...LOC 2207Z 287DEG 28KT 3665 8190
JJMLocal storm report, Jul 8, 6:18 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 WNW STEWARTSVILLE 37.28N 79.85W
07/08/2016 ROANOKE VA AMATEUR RADIO
MULTIPLE LIMBS AT LEAST 12 INCHES IN DIAMETER WERE BLOWN
DOWN.
0520 PM TSTM WND DMG 1 SW STEWARTSVILLE 37.26N 79.81W
07/08/2016 BEDFORD VA AMATEUR RADIO
ONE TREE TWO FEET IN DIAMETER WAS BLOWN DOWN AND WAS
BLOCKING PART OF TURNER BRANCH ROAD.
&&
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:12 PM EDT | Flash Flood Watch | RNK | Tazewell | 5 hr |
| Jul 8, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 34 min |
| Jul 8, 3:45 PM EDT | Areal Flood Advisory | RNK | Bland, Tazewell | 3 hr |
| Jul 8, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski | 45 min |
| Jul 8, 4:16 PM EDT | Special Weather Statement | RNK | Montgomery | 29 min |
| Jul 8, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Wythe, City of Galax | 58 min |
| Jul 8, 4:18 PM EDT | Special Weather Statement | RNK | City of Radford | 27 min |
| Jul 8, 4:33 PM EDT | Special Weather Statement | RNK | Franklin | 42 min |
| Jul 8, 4:35 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 40 min |
| Jul 8, 4:40 PM EDT | Special Weather Statement | RNK | Henry | 65 min |
| Jul 8, 4:50 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 25 min |
| Jul 8, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bedford, Botetourt, Campbell, Craig, Franklin and 3 more | 63 min |
| Jul 8, 4:58 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 62 min |
| Jul 8, 5:05 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Patrick, Pulaski, Roanoke | 55 min |
| Jul 8, 5:25 PM EDT | Special Weather Statement | RNK | Grayson | 65 min |
| Jul 8, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 53 min |
| Jul 8, 5:44 PM EDT | Special Weather Statement | RNK | Smyth | 46 min |
| Jul 8, 5:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Henry, Patrick, City of Martinsville | 72 min |
| Jul 8, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania, City of Danville | 70 min |
| Jul 8, 6:26 PM EDT | Special Weather Statement | RNK | Carroll | 19 min |
| Jul 8, 6:34 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 8, 6:51 PM EDT | Special Weather Statement | RNK | City of Galax | 24 min |
| Jul 8, 3:42 PM EDT | Special Weather Statement | RNK | Stokes | 33 min |
| Jul 8, 4:29 PM EDT | Special Weather Statement | RNK | Rockingham | 61 min |
| Jul 8, 4:36 PM EDT | Special Weather Statement | RNK | Ashe | 39 min |
| Jul 8, 6:08 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 67 min |
| Jul 8, 6:34 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 56 min |
| Jul 8, 6:36 PM EDT | Special Weather Statement | RNK | Stokes | 9 min |
| Jul 8, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 38 min |
| Jul 8, 6:57 PM EDT | Special Weather Statement | RNK | Surry | 33 min |
| Jul 8, 7:00 PM EDT | Special Weather Statement | RNK | Yadkin | 30 min |
| Jul 8, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 54 min |
| Jul 8, 7:54 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Yadkin | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.